Florida, 2021Rip Current in Florida, September 23, 2021
September 23, 2021 · NWS MLB · 1 event in 1 county or zone
A 58 year old male local resident was pulled from the surf unresponsive near the Daytona Beach Bandshell, which is located in the 400 Block of North Atlantic Avenue in Daytona Beach. He was later pronounced dead at a local hospital.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 58 year old male local resident was pulled from the surf unresponsive near the Daytona Beach Bandshell, which is located in the 400 Block of North Atlantic Avenue in Daytona Beach. He was later pronounced dead at a local hospital.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 23, 3:50 AM EST, 5 hours 40 minutes earlier.
Area forecast discussion, Sep 23, 3:50 AM EST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
450 AM EDT Thu Sep 23 2021
.DISCUSSION...
Today...An early autumn cold front is pushing into central FL this
morning but it will slow down and temporarily stall across our
southern counties by tonight. A wind shift out of the north will
occur before sunrise from Orlando/Titusville northward along with
some stratus, then reach Melbourne/Palm Bay by mid morning. A
light shower or sprinkle is possible but most areas will remain
dry. Ahead of the front, patchy dense fog will affect portions of
Okeechobee to the Treasure coast through early morning.
Drier air will filter into northern sections but high PWATs will
remain across the south. This will produce a tight gradient of
rain/thunder chances ranging from 10 percent across the far north
to 70 percent across the Treasure coast counties. Once the stratus
and fog lift to the south, there will be opportunity for heating
along with sea/lake breeze boundaries interacting with the cool
front this afternoon and early evening. A few strong storms may
result, containing frequent lightning strikes and gusty winds.
Numerous boundary collisions may be able to locally maximize low
level shear and produce storm rotation. Another concern will be
heavy rain that accumulates 1-3 inches in a short period of time.
Standing water will develop quickly where recent heavy rains have
occurred.
Tonight...The storms should linger into the early evening across
the south then dissipate. With the front expected to stall across
the treasure coast, there is a chance that one or two bands of
rain may set up from the Atlc and across portions of the Saint
Lucie or Martin coasts overnight. The onshore flow does not look
strong and the NE trajectory is not the most favorable but
moisture will remain plentiful. So will keep a small PoP along the
Treasure coast overnight. Min temps should drop into the upper
60s across Lake and Volusia counties with some mid 60s in rural
locations. Elsewhere, mins will be around 70/lower 70s.
Friday...The cold front that moved into Central FL on Thursday
will stall across our area on Friday, with the bulk of deep
moisture located south of a line from Titusville to Tampa. The
highest rain chances will focus along the Treasure Coast and
Okeechobee County, where there is a 50-70 percent chance of
showers/storms, with decreasing coverage to the north. Areas north
of I-4 are forecast to remain dry. There could end up being a
tight moisture gradient, meaning areas as far south as the Space
Coast might not see much in the way of shower/storm activity. This
will depend on how far south the drier air can make it before the
front stalls, the GFS is more bullish with this, while the
ECMWF/CMC/NAM keep drier air along and north of a line from
Kissimmee to Titusville.
Afternoon temps reach around 90 degrees, though it should feel
better for northern areas where low 60s dew points will be present,
and sultry for southern areas with dew points in the low/mid 70s.
Scattered showers and a few storms could linger along the Treasure
Coast into the evening before dissipating. Friday night temps drop
into the low/mid 70s, with upper 60s possible in rural areas of
northern Lake and northwest Volusia Counties.
Saturday...The weekend starts of wet for the far southern areas as
the stalled front remains, with high rain chances (50-60 percent)
from Okeechobee to PSL southward. The good news is that the dry air
is expected to shift south, eliminating rain chances from Kissimmee
to Titusville northward, and only a low chance of rain (20 percent)
for the rest of Brevard/Osceola counties. Again, this will all
depend on how far south the initial surge of dry air makes it, with
a tight moisture gradient likely to still be in place making the
rainfall forecast difficult and uncertain.
Sunday-Wednesday...A large upper-level trough will move across the
eastern CONUS on Sunday causing a reinforcing cold front to move
through Central FL Sunday afternoon. While no temperature changes
occur, this frontal passage will bring in much drier air and push
out any lingering moisture/shower activity. High pressure builds
across the Southeastern U.S. giving us a period of mostly dry
conditions Monday and Tuesday, as only a marginal 15-20 percent
chance of rain exists across the southern areas each afternoon.
Moisture increases slightly Wednesday, as low 70s dew points with
scattered showers and isolated storms return to the forecast.
Highs each afternoon will reach the upper 80s to around 90 degrees,
but with dew points in the 60s it will be a manageable heat through
mid week. Morning lows Monday/Tuesday in the upper 60s to around 70
degrees for inland areas, and low 70s along the coast.
&&
.AVIATION...
LIFR CIGs and VSBYs ahead of a cool front across FPR/VRB this
morning and these could reach MLB before sunrise but diminish by
13Z or so. Northerly wind shift will accompany a cool front at
DAB/LEE/SFB/MCO by 10Z with some MVFR CIGs possible. Best chance
for storms will be south of MCO this afternoon, focused on VRB-SUA
where a TEMPO group for MVFR TSRA is advertised in the respective
TAFs.
&&
.MARINE...
Today/tonight...A cool front is pushing into central FL and the
adjacent Atlc waters this morning. Boating conditions will
deteriorate behind the front as north winds increase 15-20 knots
first across the Volusia waters this morning then the Brevard
waters by afternoon. So have raised a Caution there for both
nearshore and offshore. Seas will build 4 to 5 feet, and up to 6
feet well offshore in the Gulf Stream. The front is forecast to
stall across the southern waters late today and tonight so winds
there will be W/SW 5-10 knots this morning becoming north 10 knots
late today and tonight. Seas 2-3 ft then building 4-5 ft in the
gulf stream tonight. The bigger concern south of the Cape will be
the high coverage of showers and storms this aftn and early eve.
Then a small band of showers may develop overnight from the Atlc
and affect portions of the Treasure coast where the front will be
stalled.
Friday-Monday...A cold front is expected to stall south of the
Cape on Friday and Saturday, with numerous afternoon showers and
lightning storms expected south of the front. Dry conditions will
be present north of the frontal boundary. North to northeast winds
around 10-15 knots through Saturday night, before diminishing to
near 10 knots Sunday. A reinforcing front will cross the local
area on Sunday afternoon, ushering in mostly dry conditions
through he start of next week.
On Friday seas will be 3-4 feet nearshore and up to 5 feet offshore
north of Sebastian Inlet. For this weekend seas around 3-4 feet,
then becoming around 3 feet on Monday.
&&
.HYDROLOGY...
The St. Johns River at Astor/ASTF1 is forecast to hover at or near
Minor Flood Stage (2.3ft) through the weekend as a period of north
winds should keep the water level higher there. At Geneva above
Lake Harney/GENF1, the river crossed into Action Stage earlier
tonight and is forecast to crest at 6.5ft this weekend which is
below Flood stage.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 85 68 86 72 / 20 10 10 10
MCO 90 70 89 72 / 20 10 20 10
MLB 87 73 87 75 / 50 30 30 20
VRB 89 73 88 75 / 70 40 40 20
LEE 89 69 89 72 / 10 10 10 10
SFB 87 69 88 71 / 20 10 10 10
ORL 88 71 88 72 / 20 10 10 10
FPR 88 73 87 73 / 70 40 50 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
SHORT TERM...Kelly
LONG TERM....Rodriguez
Hazardous weather outlook, Sep 23, 5:07 AM EST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
607 AM EDT Thu Sep 23 2021
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-240000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
607 AM EDT Thu Sep 23 2021
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Scattered to numerous storms are expected to develop south of
Orlando this afternoon into early this evening. One or two strong
storms will be possible, especially those storms that develop as
a result of boundary collisions, maximizing low level shear and
producing storm rotation. Gusty winds up to 50 mph, frequent
lightning strikes and heavy rain will accompany the stronger
storms.
.FLOOD IMPACT...
Locally heavy rain is expected south of Orlando this afternoon,
focused on Indian River, Saint Lucie, Okeechobee and Martin
counties. Accumulations up to 3 inches will be possible which
would cause temporary flooding to develop quickly where heavy
rains have occurred recently. Never drive through water of unknown
depth, as the water may be too deep to allow your vehicle to cross
safely.
.RIP CURRENT IMPACT...
There will be a Moderate risk of dangerous rip currents at area
beaches today. While the threat for rip currents will be present
all day, it will be highest in the afternoon through early
evening. Only swim within sight of a lifeguard and never swim
alone.
.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous storms are expected to develop and affect
some inland lakes from Lake Kissimmee to Lake Okeechobee,
including the intracoastal and nearshore Atlantic waters south of
the Cape. The highest coverage is expected near the Treasure coast
south of Sebastian Inlet. Wind gusts 35 to 45 knots will be
possible in a couple storms. Motion will be generally toward the
East around 10 knots.
.WIND AND SEA IMPACT...
Small craft should exercise caution for north winds increasing 15
to 20 knots behind a cool front across the Atlantic waters of
Volusia and Brevard counties. Seas will build 4 to 5 feet with up
to 6 feet offshore.
.RIVER FLOOD IMPACT...
The St. Johns River at Astor is forecast to hover at or near
Minor Flood Stage through the weekend as a period of north winds
should keep the water level higher there. At Geneva above Lake
Harney, the river crossed into Action Stage last night and is
forecast to crest at 6.5 feet this weekend and remain below Flood
stage.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Lightning storm coverage will remain high across southern
sections, from Okeechobee to the Treasure coast, on Friday and
Saturday. Heavy rain, temporary flooding, lightning strikes, and
gusty winds will be the main storm threats. Then much lower storm
coverage is expected across all of east central Florida beginning
Sunday.
The Moderate risk of dangerous rip currents is expected through
the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation should not be needed today and tonight.
However, please report rainfall accumulations greater than 3
inches to the National Weather Service in Melbourne.
Kelly
In the hours before
Special weather statement, Sep 23, 6:45 AM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Melbourne FL
745 AM EDT Thu Sep 23 2021
FLZ054-058-059-231315-
Indian River-Okeechobee-St. Lucie-
745 AM EDT Thu Sep 23 2021
...Patchy Dense Fog Across Portions of the Treasure Coast and
Okeechobee County Through Early This Morning...
Patchy dense fog, producing visibilities around a quarter of a
mile or less, has developed early this morning across Indian
River, St. Lucie and Okeechobee counties. This fog should linger
through the morning commute and gradually lift and diminish toward
to just after 9 AM this morning. Drivers should be alert for
rapidly changing visibilities, especially along Florida's Turnpike
and I-95 across these counties.
If encountering dense fog, slow down, use your low beam
headlights and leave plenty of distance between your car and the
one in front of you.
Weitlich
Rip Current, Volusia
- When
- September 23, 9:30 AM EST
- Where
- Volusia forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 29.063, -81.149 (the zone’s center; the record gives no point)
A 58 year old male local resident was pulled from the surf unresponsive near the Daytona Beach Bandshell, which is located in the 400 Block of North Atlantic Avenue in Daytona Beach. With few witnesses around, it is unclear if the man was struggling in the water before he was spotted. He was later pronounced dead at a local hospital.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Virginia, September 23, 202121 events
- Flash Flooding in Pennsylvania, September 23, 202121 events
- Damaging Winds in Pennsylvania, September 23, 202155 kt wind · 11 events
- Flash Flooding in New Jersey, September 23, 20217 events
- Damaging Winds in Maryland, September 23, 2021$9,000 · 50 kt wind · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 23, 20215 events
- Damaging Winds in New Jersey, September 23, 202150 kt wind · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 23, 202150 kt wind · 4 events
- Damaging Winds in Delaware, September 23, 202165 kt wind · 3 events
- Flooding in Pennsylvania, September 23, 20212 events
- Flooding in District of Columbia, September 23, 20212 events
- Flash Flooding in Maryland, September 23, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975486.